Pennsylvania, 2002

Flash Flooding in Pennsylvania, July 23, 2002

July 23, 2002 · NWS PBZ · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 23, 1:50 PM EST, 25 minutes earlier.

Area forecast discussion, Jul 23, 1:50 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
250 PM EDT TUE JUL 23 2002

LINE OF SHRA/TSRA BISECTING CWA ATTM FM SW TO NE IN ADVANCE OF COLD
FRONT...STARTING TO LAY OUT MORE W-E.  ACRS S CNTRL OH...
WELL-DEFINED ROTATION SHOWING UP ON RADAR LOOP AS MID-LVL VORT
DVLPG.  EXPECT THIS WAVE TO RIDE ALG W-E BOUNDARY STRETCHING OUT
ACRS SRN CWA.  GIVEN THIS...WL ISSUE FFA FOR SRN TIER COUNTIES OF
CWA AS THIS WAVE WL CONT TO ENHANCE CONVECTION ALG THIS BOUNDARY.
ALTHO FFG VALUES FAIRLY HIGH...THESE STORMS/PSBL TRAINING COULD
PRODUCE HIGH RAINFALL TOTALS OF OVER 2-3 INCHES.

FOR RMDR OF FCST...BIGGEST QUESTION IS WHAT TO DO FOR WED-THURS.
ETA CONTS TO ADVERTISE INVERTED SFC TROF EXTNDG ACRS CWA WHICH APPRS
TO BE A BIT OVERDONE.  NGM/AVN TAKE DRIER SOLN...KEEPING MAJORITY OF
ACTIVITY SUPPRESSED TO OUR SOUTH.  FOR NOW...WL CONT TO KEEP CHC
SHRA/TSRA CONFINED TO SRN TIER COUNTIES FOR WED AND FOR
THURSDAY...WITH SO MUCH UNCERTAINTY BTWN MODELS WL TAKE
NGM/AVN/CONTINUITY SOLN AND KEEP AREA DRY.

NEXT BEST CHC FOR PRECIP WL BE ON FRI AND INTO SAT WITH NEXT H5 S/W
CROSSING AREA.

STRAGER

.PBZ...
MD...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONE MDZ001.
OH...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
OHZ057>059...OHZ068>069.
PA...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES PAZ031>032.
WV...FLOOD WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES
WVZ003>004...WVZ012...WVZ021>023...WVZ041.

In the hours before

Special weather statement, Jul 23, 11:45 AM EST, 2 hours 30 minutes before
PAZ016-023-030-231815-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1245 PM EDT TUE JUL 23 2002

...SHOWERS AND THUNDERSTORMS MOVING THROUGH THE AREA...

A LINE OF SHOWERS AND THUNDERSTORMS WILL BE MOVING THROUGH
JEFFERSON...INDIANA AND WESTMORELAND COUNTIES OVER THE NEXT HOUR OR
SO. AT THIS TIME THE MAIN THREAT FROM THESE STORMS WILL BE VERY
HEAVY DOWNPOURS. RAINFALL OF 1 TO 1.5 INCHES IN A SHORT PERIOD OF
TIME CAN BE EXPECTED. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL ARE
ALSO A POSSIBILITY. MOVEMENT OF THESE STORMS IS TO THE EAST
SOUTHEAST AT AROUND 20 TO 25 MPH.

The radar

The Pittsburgh radar (KPBZ), 84 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Fayette

When
July 23, 2:15 PM EST to 4:15 PM EST
Where
Fayette County, Uniontown
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
39.920, -79.647 (the zone’s center; the record gives no point)

Thunderstorms producing nearly 2 inches of rain in less than an hour created street flooding in downtown Uniontown, as well as along US Route 40 just west of town.

Flash Flood, Greene

When
July 23, 4:15 PM EST to 6:30 PM EST
Where
Greene County, Brave
Reported by
LAW ENFORCEMENT
Coordinates
39.854, -80.223 (the zone’s center; the record gives no point)

Torrential thunderstorm rains produced minor roadway and basement flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5308277, 5308278.